Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

May 29, 2019Mercer County, Monroe County, Summers County, West Virginia; 5 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2019, 3:25 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; 5 counties in Virginia. It was in force for 95 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 3:25 PM EDT (19:25 UTC)
Expired
May 29, 2019, 5:00 PM EDT
In force
95 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bland County, VA, Giles County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:15 PM EDTTSTM WND DMG2 Nw Spanishburg, WVSIDING AND SHINGLES BLOWN OFF HOUSE ON NUBBINS RIDGE.
May 29, 4:15 PM EDTHAIL 12 Nw Spanishburg, WVCORRECTS PREVIOUS HAIL REPORT FROM 2 NW SPANISHBURG. QUARTER SIZE HAIL ON NUBBINS RIDGE. SIDING AND SHINGLES ALSO BLOWN OFF HOUSE.
May 29, 4:15 PM EDTHAIL 12 Nw Spanishburg, WVQUARTER SIZE HAIL ON NUBBINS RIDGE.
May 29, 4:16 PM EDTTSTM WND DMG1 Nne Jumping Branch, WVTREES REPORTED DOWN COUNTY WIDE. ROAD CLOSURES AND POWER LINES ALSO DOWN.
May 29, 4:25 PM EDTTSTM WND DMGSaltville, VATREE DOWN AT THE SALTVILLE GOLF COURSE. TIME ESTIMATED BY RADAR.
May 29, 4:30 PM EDTTSTM WND DMG2 Sse Hinton, WVNUMEROUS LARGE TREES DOWN. 2 STRUCTURES DAMAGED BY LARGE TREES FALLING ON THEM. LIGHT POLE AND BLEACHERS DESTROYED BY WIND AT LITTLE LEAGUE BASEBALL FIELD. CHAIN LINK FENCE ALSO DAMAGED.
May 29, 4:33 PM EDTTSTM WND DMG3 Nne Talcott, WVLARGE PINE TREE DOWN IN PENCE SPRINGS.
May 29, 4:38 PM EDTTSTM WND DMG1 Sse Glenray, WVSOCIAL MEDIA PHOTO SHOWS MULTIPLE LARGE LIMBS DOWN. TIME ESTIMATED BY RADAR.
May 29, 4:40 PM EDTTSTM WND DMG1 W Marion, VATREES AND POWER LINES DOWN COUNTY WIDE IN SMYTH COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS51 KRNK 291925
SVRRNK
VAC021-071-173-185-197-WVC055-063-089-292100-
/O.NEW.KRNK.SV.W.0065.190529T1925Z-190529T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
325 PM EDT Wed May 29 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Western Giles County in southwestern Virginia...
  Smyth County in southwestern Virginia...
  Tazewell County in southwestern Virginia...
  Bland County in southwestern Virginia...
  Western Wythe County in southwestern Virginia...
  Summers County in southeastern West Virginia...
  Mercer County in southeastern West Virginia...
  Western Monroe County in southeastern West Virginia...

* Until 500 PM EDT

* At 324 PM EDT, severe thunderstorms were located along a line
  extending from Wharton to 6 miles southeast of Argo to 8 miles
  south of Trammel, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bluefield...
  Wytheville...
  Bland...
  Princeton...
  and Marion.

This includes The following Location Mercer County Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3715 8190 3724 8173 3720 8168 3721 8156
      3727 8142 3758 8119 3759 8109 3771 8098
      3768 8088 3774 8092 3777 8089 3780 8092
      3770 8054 3676 8117 3671 8153 3666 8155
      3664 8163 3693 8183 3696 8178
TIME...MOT...LOC 1924Z 270DEG 34KT 3790 8167 3741 8199 3689 8233 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
2 follow-up statements
816 
WWUS51 KRNK 292002
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT Wed May 29 2019

VAC021-071-173-185-197-WVC055-063-089-292100-
/O.CON.KRNK.SV.W.0065.000000T0000Z-190529T2100Z/
Giles VA-Smyth VA-Tazewell VA-Bland VA-Wythe VA-Summers WV-Mercer WV-
Monroe WV-
402 PM EDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT 
FOR WESTERN GILES...SMYTH...TAZEWELL...BLAND...WESTERN 
WYTHE...SUMMERS... MERCER AND WESTERN MONROE COUNTIES...

At 401 PM EDT, severe thunderstorms were located along a line
extending from near Bradley to near Coal City to near Welch to near 
Lebanon, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Bluefield...
Wytheville...
Bland...
Princeton...
and Marion.

This includes The following Location Mercer County Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3715 8190 3724 8173 3720 8168 3721 8156
      3727 8142 3758 8119 3759 8109 3771 8098
      3768 8088 3774 8092 3777 8089 3780 8092
      3770 8054 3676 8117 3671 8153 3666 8155
      3664 8163 3693 8183 3696 8178
TIME...MOT...LOC 2001Z 270DEG 38KT 3789 8128 3765 8119 3741 8156 3691
8202

HAIL...1.00IN
WIND...70MPH
 
$$

MBS
681 
WWUS51 KRNK 292057
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT Wed May 29 2019

VAC021-071-173-185-197-WVC055-063-089-292106-
/O.EXP.KRNK.SV.W.0065.000000T0000Z-190529T2100Z/
Giles VA-Smyth VA-Tazewell VA-Bland VA-Wythe VA-Summers WV-Mercer WV-
Monroe WV-
457 PM EDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GILES...SMYTH... 
TAZEWELL... BLAND...WESTERN WYTHE...SUMMERS... MERCER AND WESTERN 
MONROE COUNTIES WILL EXPIRE AT 500 PM EDT...
            
The storms which prompted the warning have moved out of the area, 
but additional storms are expected so a new warning has been issued 
for a portion of the area.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern and west central Virginia...and southeastern West
Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3715 8190 3724 8173 3720 8168 3721 8156
      3727 8142 3758 8119 3759 8109 3771 8098
      3768 8088 3774 8092 3777 8089 3780 8092
      3770 8054 3676 8117 3671 8153 3666 8155
      3664 8163 3693 8183 3696 8178
TIME...MOT...LOC 2056Z 270DEG 34KT 3789 8063 3765 8054 3741 8091 3691
8138

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:25 PM EDT, 0 minutes earlier.

Area forecast discussion, May 29, 3:25 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
325 PM EDT Wed May 29 2019

.SYNOPSIS...
The upper ridge of high pressure that has been over our region will
transition to a broad trough by the weekend. This will mean a trend
towards slightly cooler temperatures with better chances of daily
showers and storms. A strong cold front will approach the region on
Wednesday, bringing an even greater increase in showers and storms
to the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM EDT Wednesday...

Through Thursday afternoon, the upper level ridge that has been
parked over Florida, north into the southern Appalachians, will have
its northern extent flattened but the progression of a strong
shortwave trough moving eastward through the Ohio Valley. This
transition will have the effect of bringing a round of showers and
storms to the region late this afternoon into the evening hours,
especially across western and northern parts of the region. The line
of showers and storms is expected to decrease in coverage as the
activity crosses east of the crest of the Blue Ridge. While coverage
is expected to trend to scattered coverage, there will be the
potential for some of the storms to contain very gusty winds and
hail as the activity progresses through our entire region.

With the weakening ridge will come a greater potential for
additional showers and storms across our area, especially the far
northern sections of the region throughout the night, and then
across western and northern sections of the area during the day
Thursday. A weakening ridge will also mean a trend toward slightly
cooler temperatures. This will become more realized as we head into
the weekend, but for Thursday it will mean highs perhaps a degree or
two cooler as compared to those of today.

Low temperatures tonight will be in the neighborhood of the low to
mid 60s across the mountains with mid to upper 60s across the
Piedmont. High temperatures on Thursday will average the low to mid
80s over the mountains with readings around 90 to the lower 90s over
the Piedmont.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...

Persistent upper ridge anchored over the Southeast will continue to
weaken and sink southward further into the Gulf/Caribbean allowing
the westerlies to better penetrate farther south. Active frontal
system will drift south into our region Thursday night into Friday.
A second front will cross the area later in the weekend.

Convergence along the front will support scattered showers and
thunderstorms. The moderately strong westerly flow aloft will
increase the potential for organization.  For now will entertain
chance pops Friday, with low confidence on timing, outflow
boundaries from any MCS activity at that time dictating outcome. All
of the synoptic models indicate a distinct short wave, remnants of
the trough in the rockies, which is forecast to cross the Mid-
Atlantic region Friday, but a lot will depend on whether the
atmosphere can recharge thermodynamically from any convective
remnants that may have already deflated the CAPE from Thursday.

Saturday may actually turn out dry as models suggest we will be
between upper disturbances and surface fronts, with a second front
forecast to pass through the area Sunday.  However, since the first
front will not completely scour the low level moisture, will
maintain at least slight chance pops Saturday to account for pop-up
thundershowers which would be favored during the peak heating of the
afternoon.

Overall, temperatures will be lower compared to the heat from
earlier in the week. Until the second frontal passage Sunday,
dewpoints will remain elevated, supporting high humidity.  Highs
Friday and Saturday will generally feature 70s in the mountains to
mid 80s piedmont, and lows 50s/60s respectively.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

An upper low over eastern Canada is forecast to amplify early next
week. The associated front will move south through the eastern CONUS
Sunday with a change in airmass resulting in cooler temperatures for
our area Monday and Tuesday.  The passage of the front Sunday will
bring an opportunity for more showers and thunderstorms, followed by
dry weather Monday, and possibly Tuesday. Return flow will bring
moisture back into the area by mid-week, temperatures moderating.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM EDT Wednesday...

The vast majority of the area will experience VFR conditions
through the conclusion of the valid TAF forecast period ending
18Z/2PM Thursday. The exception will be areas under and near
showers and storms that will advance into the region in
association with a shortwave trough crossing the mid-Atlantic
region this afternoon and evening. Showers and storms will
become more numerous across primarily the western and northern
sections of the region as we progress through this time portion
of the forecast. This will be the area where sub-VFR conditions
will be possible, many of which, will be limited in time to
period it takes for the precipitation to move across the area.
While isolated pockets of late night/early morning fog will be
possible, the vast majority of the region will be fog-free.

Precipitation is expected to end later this evening for most of
the region. The exception will be some lingering patchy showers
or storms across parts of southeast West Virginia. Isolated to
scattered showers and storms will return across southeast West
Virginia and neighboring sections of southwest Virginia by late
morning Thursday.

Winds will remain southwest through the remainder of the
daylight hours around 10kts across the mountains with gusts in
the 15 to 20kt range over the mountains. Winds will decrease
after sunset. Light southwest or variable winds are forecast
across the Piedmont. Winds will increase again from the w-sw
towards midday Thursday with gusts again near 20kts across the
mountains.

Confidence in the above aviation forecast is moderate to high.
The biggest question will be whether or not fog will be more
prevalent tonight than expected.

Extended Aviation Discussion...

The most notable feature during the period of Thursday night
through Monday will be a transition in the prevailing synoptic
pattern across the country. The upper ridge over the eastern
U.S. will be replaced by a broader long wave trough. This
transition will allow for a greater potential for day-to-day
showers and storms, thus sub-VFR conditions, across the area.
This would also include late night and early morning mountain an
river valley fog, and fog in those areas that receive
substantial rain the day prior.

Confidence in the weather elements of the extended portion of
the aviation discussion is moderate.

&&

.CLIMATE...
As of 1140 PM EDT Tuesday...

Here are the record high and record warm lows for Wednesday and
Thursday for our various climate stations.

Climate Records Summary

Wednesday 05/29/2019
Site  MaxT Year  HiMin Year
KBLF    89 1923     66 1948
KDAN   100 1941     69 1996
KLYH    95 1941     69 1914
KROA    97 1941     69 1991
KRNK    87 2006     64 2018

Thursday 05/30/2019
Site  MaxT Year  HiMin Year
KBLF    89 2011     67 2018
KDAN    99 1918     71 2018
KLYH    95 1895     70 2018
KROA    94 2011     71 2018
KRNK    90 2011     66 2018

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS
CLIMATE...DS
Hazardous weather outlook, May 29, 10:18 AM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1018 AM EDT Wed May 29 2019

NCZ001>006-018>020-301430-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
1018 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
301430-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1018 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon. Some of the
storms may reach severe levels. Damaging winds are the primary threat
with with hail a secondary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 29, 1:13 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT Wed May 29 2019

NCZ004-005-VAZ032-043-291800-
Stokes-Rockingham-Henry-Patrick-
113 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST STOKES, NORTHWESTERN
ROCKINGHAM, SOUTHEASTERN PATRICK AND SOUTHERN HENRY COUNTIES...

Until 200 PM EDT.

At 112 PM EDT, a strong thunderstorm was located over Sandy Ridge,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Stoneville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3643 8023 3658 8018 3656 7973 3634 7979
TIME...MOT...LOC 1712Z 280DEG 15KT 3649 8011

Loconto
Special weather statement, May 29, 1:48 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Wed May 29 2019

VAZ011-014-022-291830-
Giles-Montgomery-Roanoke-
148 PM EDT Wed May 29 2019

...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTHEAST GILES, NORTHERN
MONTGOMERY AND EASTERN ROANOKE COUNTIES...

Until 230 PM EDT.

At 146 PM EDT, a strong thunderstorm was located over Newport,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Newport...
Shawsville...
Prices Fork...
and Mc Donalds Mill.

This includes The following Location Virginia Tech.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3736 8019 3718 8018 3718 8055 3719 8055
      3719 8052 3720 8051 3721 8052 3720 8055
      3734 8055 3735 8044 3733 8045 3732 8043
      3735 8035 3735 8030 3734 8026 3736 8024
TIME...MOT...LOC 1746Z 266DEG 17KT 3726 8046

Loconto
Special weather statement, May 29, 2:01 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Wed May 29 2019

WVZ042-043-291845-
Mercer-Summers-
201 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SOUTHWEST SUMMERS
COUNTIES...

Until 245 PM EDT.

At 200 PM EDT, a strong thunderstorm was located over Wenonah, moving
east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Princeton...
Athens...
Matoaka...
Pipestem...
and Camp Creek.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3756 8120 3760 8094 3733 8093 3736 8134
      3738 8134
TIME...MOT...LOC 1800Z 267DEG 19KT 3745 8126

Loconto
Special weather statement, May 29, 2:45 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
245 PM EDT Wed May 29 2019

VAZ011-WVZ042>044-291930-
Giles-Mercer-Summers-Monroe-
245 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MERCER, SOUTHERN
MONROE, SOUTHERN SUMMERS AND GILES COUNTIES...

Until 330 PM EDT.

At 244 PM EDT, a strong thunderstorm was located over Rich Creek,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
and Mountain Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3747 8043 3744 8045 3742 8048 3740 8046
      3727 8052 3726 8057 3724 8064 3734 8098
      3754 8094
TIME...MOT...LOC 1844Z 286DEG 22KT 3741 8086

Loconto
Special weather statement, May 29, 2:48 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
248 PM EDT Wed May 29 2019

VAZ019-020-024-291930-
Bath-Rockbridge-Alleghany-
248 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY, SOUTHERN
BATH AND WESTERN ROCKBRIDGE COUNTIES...

Until 330 PM EDT.

At 248 PM EDT, a strong thunderstorm was located over Natural Well,
moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clifton Forge...
Millboro...
Hot Springs...
Collierstown...
and Iron Gate.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3802 7955 3776 7959 3779 7979 3780 7981
      3780 7982 3783 8003 3798 8002 3801 7999
TIME...MOT...LOC 1848Z 273DEG 21KT 3792 7994

Loconto
Special weather statement, May 29, 3:10 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT Wed May 29 2019

VAZ007-010-011-WVZ042-292000-
Tazewell-Giles-Bland-Mercer-
310 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST TAZEWELL, MERCER,
NORTHERN BLAND AND WESTERN GILES COUNTIES...

Until 400 PM EDT.

At 309 PM EDT, a strong thunderstorm was located near Tiptop, moving
east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Rocky Gap.

This includes The following Location Mercer County Airport.

LAT...LON 3720 8159 3723 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3732 8137
      3742 8131 3742 8128 3746 8131 3747 8128
      3750 8126 3749 8095 3735 8097 3733 8090
      3715 8092 3715 8159
TIME...MOT...LOC 1909Z 267DEG 29KT 3726 8149

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:01 PM EDTSpecial Weather StatementRNKMercer44 min
May 29, 3:10 PM EDTSpecial Weather StatementRNKMercer50 min
May 29, 3:18 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers57 min
May 29, 4:13 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers47 min
May 29, 4:36 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Mercer, Monroe, Summers39 min
May 29, 1:48 PM EDTSpecial Weather StatementRNKRoanoke42 min
May 29, 2:20 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte25 min
May 29, 2:45 PM EDTSpecial Weather StatementRNKGiles45 min
May 29, 2:48 PM EDTSpecial Weather StatementRNKBath42 min
May 29, 3:46 PM EDTSpecial Weather StatementRNKHalifax44 min
May 29, 3:58 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington32 min
May 29, 4:08 PM EDTSpecial Weather StatementRNKGiles, Montgomery37 min
May 29, 4:11 PM EDTSpecial Weather StatementRNKBotetourt34 min
May 29, 4:13 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington47 min
May 29, 4:31 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford44 min
May 29, 4:52 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke, City of Roanoke, City of Salem38 min
May 29, 4:55 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Craig, Giles, Grayson, Montgomery and 5 more65 min
May 29, 5:01 PM EDTSpecial Weather StatementRNKCity of Lynchburg29 min
May 29, 5:11 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Craig, Rockbridge, City of Covington49 min
May 29, 5:26 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania49 min
May 29, 5:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 5 more25 min
May 29, 5:47 PM EDTSpecial Weather StatementRNKCharlotte43 min
May 29, 5:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Buckingham, Rockbridge, City of Buena Vista, City of Lexington1 min
May 29, 5:55 PM EDTSpecial Weather StatementRNKPittsylvania50 min
May 29, 5:55 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington50 min
May 29, 6:00 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Grayson, Henry, Patrick and 3 more60 min
May 29, 6:10 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania65 min
May 29, 6:35 PM EDTAreal Flood AdvisoryRNKFranklin, Henry, Patrick110 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville and 1 more82 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.